Newport Beach Neurologists

Email This Page  E-mail This

BREAKING THE CYCLE

The first step toward breaking the analgesic rebound cycle is to talk about it with the physician. Many patients ignore the fact that they are taking over-the-counter medicines; they feel that somehow these are not "real drugs." Be absolutely honest with the doctor. Many people underestimate the quantity of medication they are taking. Make sure that your doctor knows what medicines you are taking, how often, and in what dosage.

Your doctor may suggest that you stop the use of analgesics altogether. This will not be easy and will require working closely with the physician. There are several ways the withdrawal process can be achieved:

  1. If the patient is taking only over-the-counter medications, such as aspirin, acetaminophen (Tylenol), or other caffeine-containing compounds, such as Excedrin, then the best solution may be simply to go "cold turkey." In this scenario, there is no fear of any other withdrawal symptoms, other than increased pain and maybe even a little anxiety or brief depression. Usually within five to seven days the worst of the withdrawal headache is over.

    Actually, the intensity of the withdrawal pain can often be lessened by using the triptans on a daily basis as the patient is withdrawing from the other medicines. Also, starting the patient on a preventative medication several weeks before the abrupt cessation of the drug may help dramatically. In any event, the worst is over within a week or so, and many patients will report a dramatic improvement in their headache disorders. They also note marked improvement in their levels of energy and sleeping habits. It is interesting to note that many patients who are coincidentally using stomach medications can often dispense with these medications following elimination of aspirin-containing compounds.

  2. As an alternative to going "cold turkey," your doctor may advised you to discontinue the pain medications gradually. Thus, if you are taking six to eight tablets a day, the doctor may decide to put you on a three-time-a-day dosing schedule and slowly withdraw one pill from each dosing schedule over the next several weeks.

  3. There are scenarios where the patient is taking a good deal of prescription medicines, such as butalbital-containing compounds (Fioricet, Fiorinal, and Fiorinal with codeine). Abrupt cessation of these medications can actually be dangerous and precipitate seizures or other withdrawal symptoms. In certain cases, therefore, it may be necessary to hospitalize the patient for a brief period of time. Withdrawal is usually accomplished within three to five days.

Typically, the patient is placed on a medical floor and given intravenous fluids. The patient will then be placed on a protocol of DHE-45 (dihydroergotamine-45). This medication is given intravenously every eight hours along with a powerful anti-nauseant, metoclopramide (Reglan). The dosing is gradually reduced over a period of three to four days. Other medications may be used to help the patient's withdrawal symptoms. These include a Clonidine patch (Catapres) and a variety of other sedative or sleeping medications. It is also customary to start on a preventative medicine at this time, which is often a tricyclic antidepressant at night and/or the use of the anti-seizure medication, Depakote, throughout the day.

In situations where the patient has been using a good deal of prescription medication, it may take six to twelve weeks before the brain begins to re-stabilize. As the brain is recovering its ability to produce its own endorphins, it is vitally important that the patient not fall back into the over-usage cycle again. Typically, the patient is prescribed only a triptan drug or an anti-nauseant for the relief of severe migraines.

It is also important to note that one does not "cure" migraine. It is a disorder that will predictably recur. However, with the superb medications we have available at this time, no patient need ever dread migraine headaches.

A final word. Rebound headaches are not the only possible side effect of analgesic over-usage. Aspirin can cause gastric upset and bleeding, and it can injure the kidneys. Excessive use of acetaminophen may cause liver damage. Therefore, it is in your best interest, from every possible point of view, to get off these medications.

IS ANALGESIC USAGE THE ONLY CAUSE OF CHRONIC DAILY HEADACHES?

The answer is "no." It would be wrong to assume that the only reason people experience daily headache is because they are overusing medications. A small group of patients experience a daily headache disorder without over-consumption of medication. In these patients, the existence of "masked" depression or anxiety disorders can create this daily pain cycle. It is vitally important in these instances to treat the underlying mood disturbance if one is to have any success in treating the pain.

Mission Statement

Newport Beach Neurologists specializes in the treatment of pain, severe chronic headache, and multiple sclerosis.

Our guiding philosophy is that pain can stem from the body, the mind, or both. Thus, we are structured as an integrative entity equipped with all resources-medical, psychiatric, and psychological-to help patients manage pain and multiple sclerosis.